| Model Number |
1315020020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Unspecified Infection (1930); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/24/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent a laparoscopic diaphragmatic hernia repair on (b)(6) 2013 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, infection, hernia recurrence, swiss cheese defect, component separation, open draining wound, chronic abdominal pain, scarring.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2013: [missing records: records for ct and mri were not provided.] [missing records: records for ¿laparoscopic repair of what appears to be a anterior diaphragmatic hernia¿ were not provided.] (b)(6) 2013: operative report.Pre/postop diagnosis: recurrent morgagni-type diaphragmatic hernia with right ventricular compression.Procedure: exploratory laparotomy.Reduction of recurrent diaphragmatic hernia and repair with gore-tex mesh.Drainage of complex pericardial effusion.Drains: blake drain x 1 in the pericardial sac.Findings: laparotomy showed a large amount of transverse colon, omentum and omental fat herniated through a defect to the right of the esophageal hiatus anteriorly.This was anterior to the left lateral segment of the liver in the area of morgagni¿s defect.The hernia sac was reduced along with viable colon and omental fat.The hemidiaphragm was very high and elevated, which could not be seen, but only be palpated with the entire hand going into the abdominal cavity, to go above the dome of the liver and feel it.The diaphragm was resuspended off of the costal cartilages and the medial portion was closed with a 2 mm gore-tex patch.There was a complex pericardial effusion based posteriorly, which was drained, and a blake drain was left in place.History: the patient is a 57-year-old female with progressive shortness of breath and orthopnea over the last several months.She underwent a laparoscopic repair of what appears to be a anterior diaphragmatic hernia.Over the last few months, her symptoms have become progressively worse.Ct scan and mri shows a small complex posteriorly based pericardial effusion.She also has an elevated immobile right hemidiaphragm on sniff test.She has a large amount of colon and omental fat in the hernia defect, which is compressing the right ventricle.We decided to repair this hernia defect via abdominal approach.Risks and complications were thoroughly discussed with the patient.She has history of a partial pericardiectomy through a sternotomy, however, a ct scan a year ago showed an appropriately located right hemidiaphragm.Her symptoms have been only present for the last few months.Risks and complications were thoroughly discussed.We also discussed the need for placating the right hemidiaphragm, which would likely be done in a sequential fashion, based on her symptom improvement and her recovery after the repair of the diaphragmatic hernia.Procedure: ¿she was placed in a supine position and general anesthesia was induced.Abdomen was prepped and draped in a sterile fashion.Standard midline laparotomy was performed.Xiphoid process was excised.Peritoneal cavity was entered after the fascia was opened in the midline.Part of the falciform ligament was excised.Inspection of the peritoneal cavity showed that anterior to the left lateral segment of the liver, there was a moderate size hernia defect in the diaphragm and there was a large amount of colon and omentum stuck up in the chest.These herniated contents were carefully reduced, hernia sac was the brought down with it, and it was excised.The omentum and the transverse colon were carefully inspected and appeared that there was ischemia nor any strictures.The esophageal hiatus on palpation appeared unremarkable.The hernia defect was about 5 x 5 cm in size, anterior to the left lateral segment of the liver, to the right of the esophageal hiatus in the area of the morgagni¿s defect.The edges of the diaphragm were palpated, which appeared to be healthy.The right hemidiaphragm appeared to be very high with the entire hand going into the abdominal cavity before the dome of the liver could be palpated, and above, the right hemidiaphragm was located.There was a complex-appearing pericardial effusion posterior to the right ventricle, which was seen after the hernia sac was reduced.This pericardial effusion was drained and there was serous fluid present.The edges of the diaphragm musculature was then resuspended of the costal margins using #1 prolene stitches in a horizontal mattress fashion.A 2 mm gore-tex patch was then used to cover the residual defect, which was about 5 x 4 cm in size.The patch was placed in an onlay fashion with horizontal mattress stitches, anchoring it to the diaphragm posteriorly and to the costal margins anteriorly.A blake drain was placed above the repair into the pericardial sac for postoperative drainage.An ng tube was made sure to be present in the stomach.The colon did not appear to be overtly dilated.There was no tension on the hernia repair.The left lobe of the liver covered partially the patch used for the closure of the defect.Laparotomy was closed with the fascia reapproximated in the midline with a #1 prolene running stitch with every 3rd stitch being a #vicryl reinforcement stitch.Skin incision was closed with staples.Sterile dressing was applied.The patient was taken to the recovery room in stable condition.¿ attestation statement: i was the attending surgeon.I was present and performed all key portions of this case.Dr.(b)(6) and dr.(b)(6)were the assistant surgeons (b)(6) 2013: specimen & cultures.Cultures: no culture.Specimens: hernia sac.(b)(6) 2013: implant record.Item#: 6865.Device description: patch goretex soft tissue 2 mm 15.0 cm x 20.0 cm.Body site: abdomen.Expiration date: 01/31/2018.Qty used: 1.Lot#: 11154096.Wasted: 0.Manufacturer: wl gore.Mfg catalog#: 1315020020.Device type: implant.The records confirm a gore-tex® soft-tissue patch (1315020020/11154096) was implanted during the procedure.[missing records: a pathology report detailing analysis of specimen collected during the (b)(6) 2013 procedure was not provided.] (b)(6) 2013: operative report.Preop diagnosis: midline laparotomy wound infection.Postop diagnosis: midline laparotomy wound infection.No evidence of deep infection or any mesh involvement.Procedure: abdominal wound exploration and washout with debridement.Wound vac placement.Findings: the upper wound was probed and incision was opened in a caudal fashion.The fascia was intact.Prolene suture was seen but there was no fascial defect and no mesh was exposed.The lower incision was superficial with what appeared to be some small blisters along the incision which were open and the skin breakdown appeared to be only limited to the superficial layer of skin, with no deeper infection or tracts identified.Wound vac was placed in the upper incision.History: mrs.Bradley underwent a recurrent diaphragmatic hernia repair via laparotomy and gore-tex mesh placement.About 3 weeks out from her surgery, she presented back with a superficial wound infection, which was opened in the office and fat necrosis kind of material was drained.Over the next 2weeks, the wound appeared to be clean but there appeared to be some whitish plaque at the bottom of the bone that was concerning for mesh involvement.Ct scan did not suggest so; however, patient needs further procedures for a paralyzed right hemidiaphragm and before proceeding with a major operation we decided to explore this wound.Procedure: ¿she was given general anesthetic.Abdomen was prepped and draped in a sterile fashion.The upper wound was probed first.The wound opening was slightly tangential to the depth of the wound and skin was opened towards the inferior edge for about a centimeter so that it could be explored thoroughly.There was no evidence of purulent material nor any discharge.There was some fibrinous debris at the base, which was cleared out, and fascia appeared to be intact.A prolene stitch was seen coursing through the area but there was no fascial defect and no mesh was visualized whatsoever.There were no sinus tract once all the subcutaneous tissues were debrided to healthy granulation tissue.A small wound vac was placed in this area.Culture was done before this.The lower part of the incision had a skin breakdown on the superficial edges, along with some blisters along the incision.These blisters were taken down and the skin edges were connected to open up the incision for about 3 cm.This only appeared to be about 2 mm thick into the subcutaneous fatty layer, with no deep sinus tracts or any other suggestion of a deep abscess or a deeper infection.This area was cleaned out as well and a sterile dressing was applied.¿ attestation statement: i was the attending surgeon.I was present and performed all key portions of this case.(b)(6) 2013: immediate brief operative note.Surgery performed: exploration of abdominal wound.Placement of wound vac.Description: midline abd wound opened just distal to epigastum.Fascia noted to be intact.Wound vac placed.Distal wound approx.10cm from epigastum [sic] covered with wet to dry dressing.Procedure findings: fascia intact.Specimens removed: none.Postop diagnosis: abdominal wound.[missing records: a culture report detailing analysis of the specimen collected during the 10/04/13 procedure was not provided.] there is not information detailing the etiology of the infection.(b)(6) 2015: progress notes.Hpi: hx viral pericarditis, diaphragmatic hernia, multiple surgeries related to this who is presenting here with abdominal pain, n/v and ct finding concerning for incarcerated incisional hernia.Pain started 6 weeks ago as she felt a bulge near her umbilicus.Progressively the bulge got bigger with intermittent bouts of sharp periumbilical pain and n/v.She never tried to reduce the bulge as it will reduce spontaneously when she lied down.She had a acute onset abdominal pain and intractable episode of n/v tueday [sic] morning that caused her to go to osh where she continued to have n/v.Ct abdomen at osh showed incisional hernia with bowels present in the hernia.She states she had spits of blood during vomiting.Her nausea and vomiting resolved after ngt placement.She is able to pass flatus and her last bm was yesterday.[missing records: records for the ct abdomen at osh showing ¿incisional hernia with bowels present in the hernia¿ were not provided.] (b)(6) 2015: operative report.Procedures: exploratory laparotomy with component separation, closure of the midline fascia, creation of musculocutaneous flap of 35 cm n length and 25 cm in width, and placement of a prolene mesh.Findings: 7 small encarelated [sic] hernias containing bowel and aditional [sic] 20 cm gap in the fascia.Description of the procedure: ¿this is a 58-year-old female that had multiple surgeries in the past resulting in now multiple ventral hernias and comes here with pain that prevents her from doing her daily activities.She is here for an operative hernia repair.Her weight is 97.6 kg and her height is 167 cm for a bmi of 34.7 and a bsa of 2.13.She does not smoke.She was a former smoker in the past and she has been trying to lose weight to be eligible for this hernia repair.She is here for evaluation and treatment.The patient was placed on the operating table.Area was prepped and draped under sterile manner.The patient received preop antibiotics and she has received scds for prevention for dvts.She also had received an epidural since the length of incision required to reepiar [sic] her complex hernia.Incision with the knife was done in the midline and then with careful dissection, we dissected from the skin to the fascia and taking care of not getting into bowel since she has had multiple defects, the hernia sac was just immediately below the umbilicus and she has had in total 7 small hernias in a swiss cheese pattern throughout the midline.Careful dissection not to injure the bowel was taken.Afterwards, we did some lysis of adhesions for about 20 minutes to have better visualization and better purchase of the fascia.We tried to put the fascia together, but there was too much tension and there was a gap of about 20 cm that we could not reach at all, even with tension, so then we decided to do a component separation.We were able to expose the fascial edges laterally on both sides, both the right and left side, since there was large gap and the fascia edges could not be primarily approximated, we therefore, began to raise flaps on the right and left sides to reveal the recuts sheath, and then the lateral edge of the rectus sheath, we incised over the oblique muscles laterally to help advance the fascia towards the midline.We were able to bring the fascia together without tension in this running fashion and then once this was done, we placed a large prolene mesh 25 inch by 25 inch over the fascial closure and tacked it down just underlying tissue, not taking it too deep and strategically placed sutures with 2-0 vicryl interrupted.We were able to achieve closure without tension and we closed the fascia with #1 pds nonlooped with a blunt needle in a running fashion and we placed the prolene mesh 25 inches x 25 inches.We used the entire mesh to be able to cover the whole area of the defect.We placed 2 jps and we closed the scarpa¿s fascia with vicryl and we closed the skin with monocryl.The patient¿s estimated blood loss was 50 cc and she tolerated the procedure fairly.There were no complications from this procedure and she woke from anesthesia without any issues.¿ there is no mention of gore device removal in the records.(b)(6) 2018: operative report.Procedure preformed: ventral hernia repair.Specimens removed: hernia sac.Preoperative antibiotics: ancef 2 g.Indication for procedure: ms.Iva bradley is a 62-year-old female, who has previously undergone a ventral hernia repair with mesh.She reported having an increase in midline fullness and pain.She denied any obstructive symptoms.She had imaging that shows a recurrent ventral hernia.She presents to the operating room today for surgical management.Procedure in detail: ¿ms.Bradley was appropriately identified in the preoperative holding area.Surgical consent was obtained.She was brought back to the operating room, and she was laid in supine position.A preanesthesia time-out was performed going over the planned procedure, anesthesia, and identifying the patient prior to induction.The patient was intubated without complication.A foley was then placed for intraoperative monitoring.The patient was then prepped and draped in regular sterile fashion.She was given perioperative antibiotics.A midline incision site of her previous incision was taken down.Electrocautery was used to dissect to the dense scar.The previous mesh was then encountered and identified.This was also dissected through with the electrocautery.Hernia sac was then identified.The hernia sac was circumferentially dissected off the abdominal wall edges.This was sent off to pathology.The contents appeared to be omentum.Once this was performed, the defect was then closed primarily with ethibond sutures pain line to incorporate the mesh along with the anterior and posterior fascia.This was closed with figure-of-eight stitches.Upon further evaluation, there appeared to be an anterior fascial defect likely previous relaxing incision which was closed with a figure-of-eight ethibond suture.The area of closure was then copiously irrigated.The skin was then stapled closed.The counts were correct x 2 at the end of the case.Dr.(b)(6) attending surgeon was present and scrubbed for the case in entirety.¿ (b)(6) 2018: immediate brief operative note.Description: dissection of hernia sac with identification of previous mesh placed, incised, abdominal wall identified primarily closed with previous mesh incorporated [sic].Specimens removed: hernia sac.[missing records: a pathology report detailing analysis of the specimen obtained during the (b)(6) 2018: procedure were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: please see the attached file for information ascertained from the medical records received on 10/31/19 and 11/07/19.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2009; including cholecystectomy, total hysterectomy, breast surgery, open heart surgery, were not provided.??/??/??: [facility ni].(b)(6) , md.Office notes [handwritten].Abdomen pain with soreness.[illegible].Abdomen: tender, mild, left upper quadrant.Assessment/plan: [illegible].Low residue diet.??/??/??: [facility ni, date illegible].(b)(6) , md.Office notes [handwritten].Continue with pain left side.Urine very bloody last night.Abdomen: mild tender left upper quadrant.Assessment: [illegible].Ct of abdomen and pelvis.On (b)(6) 2009: (b)(6) regional medical center.(b)(6) jr., md.Operative report.Preoperative diagnosis: dysphagia.Gastroesophageal reflux disease.Postoperative diagnosis: distal esophagitis (grade ii), lower esophageal stricture, decreased lower esophageal sphincter tone, small hiatal hernia, antral gastritis.Operative procedure: esophagogastroduodenoscopy with cold biopsies.Esophageal dilatation.On (b)(6) 2011 [date assigned]: [facility ni].(b)(6) , md.Office notes [handwritten].Right chest pain (posterior) bad x 6 months.Hurts to take a deep breath.No cough.Assessment: intercostal [illegible].On (b)(6) 2011: (b)(6) medical associates.(b)(6) , md.Office notes [handwritten].Evaluation of gerd [gastroesophageal reflux disease].Has problems with pain in chest.[illegible].Diagnosis with fibromyalgia.History of hiatal hernia, pericarditis, pericardial effusion.Diagnosis: atypical chest pain, nausea/vomiting, hoarseness.Schedule for egd.On (b)(6) 2012: (b)(6) regional medical center.Radiology-ct chest with contrast.History: abnormal chest x-ray/density in lung seen on prior outside plain films of chest.Impression: large cystic mass lesion in posterior mediastinum, mild mass effect on posterior wall of left atrium with no significant narrowing of left atrium or pulmonary veins nor evidence of extrinsic narrowing of airway.Mild narrowing of lumen of esophagus distally.On (b)(6) 2013: (b)(6) medical assoc.(b)(6) , pa c.Office notes.Reports muscle pain.She is having more anxiety since they found a ¿hernia¿ in her large intestine that they may have to operate on, seeing gi provider in (b)(6).Diagnoses: myalgia, myositis, fibromyositis.On (b)(6) 2013: (b)(6) general hospital.(b)(6) , md.Operative report.Preoperative diagnosis: internal herniation of transverse colon through falciform ligament.Postoperative diagnosis: internal herniation of transverse colon through falciform ligament.Operation performed: laparoscopic repair of internal hernia.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Drains: none.Sponge and needle count: correct.Specimen: hernia sac.Falciform ligament.Indications for operation: the patient is a 56-year-old female with intermittent severe abdominal pain and an apparent obstruction in her mid transverse colon.On barium enema, there appears to be passage of a loop of transverse colon through an internal hernia above the liver.This was confirmed on ct scan and she is recommended for laparoscopic repair.Findings: at operation, the patient was seen to have herniation of a portion of the transverse colon up through a hole in the falciform ligament.This measured roughly 4 cm in diameter.The colon was adhesed at the rim of this defect and so tended to be pulled up into it.Description of operation: ¿following satisfactory induction of general endotracheal anesthesia with the patient in the supine split leg position, the abdomen was prepped with chloraprep and draped in a standard sterile manner.The abdominal cavity was insufflated with 2 l of carbon dioxide via a veress needle which was introduced in the left subcostal position.A 5 mm trocar was placed 15 cm below the xiphoid process and 3 cm to the left of the midline.Another 5 mm trocar was placed at the veress needle site in the left subcostal location and 2 more trocars were placed, 1 in the left upper quadrant and 1 in the right upper quadrant.With these trocars in place, the abdominal cavity was insufflated.The herniated colon was readily identified going through the hole described above in the falciform ligament.Colon was reduced without difficulty although it was adherent at the inferior most aspect of the defect.All adhesions of the colon and omentum to the hernia defect were divided with the harmonic scalpel.The transverse colon was inspected and as a result of having been in the hernia had developed a hairpin turn with 2 adjacent segments of transverse colon adherent to 1 another.These adhesions were taken down with the harmonic scalpel and the transverse colon was straightened.The falciform ligament was excised fully using the harmonic scalpel.A portion of the hernia sac was excised.After reduction of the colon, it was felt that the hernia was very widemouthed and opening the mouth a bit wider would prevent further incarceration of abdominal viscera.Accordingly, the thinnest portion of the wall of the hernia was divided with the harmonic scalpel.At the apex of this division, this resulted in entry into the right pleural space via a small defect.This was closed with 2 interrupted 0 ethibond sutures.Following this, carbon dioxide was permitted to escape from the abdominal cavity.The trocars were removed.Skin incisions were closed with dermabond.The patient was awakened, extubated, and returned to recovery in stable condition having tolerated the procedure well.¿ on (b)(6) 2013: (b)(6) medical assoc.(b)(6) , pa c.Office notes.In constant pain with her fibromyalgia.Problems: hernia, myalgia and myositis, unspecified.On (b)(6) 2013: (b)(6) medical associates.(b)(6) , pac.Office notes.Abcess [sic] to incision on abdomen x a few days.Abdomen started swelling, red, tender.No drainage.Center of abscess yellow.Staples removed last week.Past: fibromyalgia, copd [chronic obstructive pulmonary disease], reflux.Abdomen: cyst in upper incision line, erythema, soft.Center of incision yellow, mild ttp [tender to palpation], no drainage, remainder of incision site appears to be healing nicely.Assessment: incisional abscess, abdomen.Rx [prescribe] keflex.Monitor of fever, keep incision site clean with soap.Recheck next week.On (b)(6) 2013: (b)(6) regional medical center.(b)(6) , md.Radiology-ct chest/abdomen.History: wound infection.History of cholecystectomy, hysterectomy, recent repair of diaphragmatic hernia.Impression: no evidence of sizable abscess or phlegmon collections or sizeable free fluid collections within the postsurgical incision site, within the lower thorax and upper abdominal region centrally.There is mild focal widening of midportion of surgical incision by roughly 1.5 cm with mild thickening of subcutaneous soft tissues within closed surgical incision above umbilicus with mild subcutaneous fat stranding diffusely throughout midline of upper abdomen and lower thoracic region.No postsurgical complications of abscess or phlegmon collections or sizable ascetic fluid collections in the peritoneal cavity of abdomen.New mild elevation of right hemidiaphragm with new mild focal linear subsegmental atelectasis in right lower lobe, no pleural effusions or acute consolidations.On (b)(6) 2014: (b)(6) medical assoc.(b)(6) , pa c.Office notes.Complains of pain near incision site from recent surgeries.States pain under left breast and is sharp with movements.States pain is severe when laying down at night or leaning back, but is ok with sitting leaning more forward.States it feels like something is ripping inside.Recently undergone 3 surgeries on chest over last couple of months.Had infection at surgical [sic] as well that required wound vac.Infection resolved.States chronic pain is not well controlled.Gets very short of breath all the time even light activity.Past medical history: gerd [gastroesophageal reflux disease], myalgia/myositis, hernia.Assessment: pain under left breast/midsternal region appears to be coming more from scar tissue from multiple surgeries.No signs of infection.Pain not adequately controlled.On (b)(6) 2014: (b)(6) medical associates.(b)(6) , pac.Letter.Fibromyalgia, depression dating back to 2011.Has been suffering from shortness of breath with minimal exertion.Multiple surgeries on diaphragm to try to help, no improvements thus far.In my opinion she should be considered permanently disabled.On (b)(6) 2014: (b)(6) medical associates.(b)(6) , pac.Office notes.Abdominal and lower back pain.Abdominal pain comes and goes.Pain mainly at surgical site/pulling-chronic since surgery.Takes stool softener daily.Past: chronic pain.Abdomen: ttp [tender to palpation] overlying scar.Assessment: fibromyalgia, chronic pain, low back pain, abdominal pain.Has tried tramadol, hydrocodone, oxycodone, and percocet, no longer controlling pain.Developed opioid tolerance.Will start methadone.[illegible].On (b)(6) 2014: (b)(6) medical associates.(b)(6) , pac.Office notes.Pain in left side groin area, hurting in chest.Has been active this week, mopped all floors [illegible].Got a new gate and climbed over it multiple times.Assessment: chest wall pain, groin strain.Most likely developed from house cleaning and climbing over gate.On (b)(6) 2014: (b)(6) medical associates.(b)(6) , pac.Office notes.Naval sore, abdominal pain comes and goes.[illegible].Abdomen: ttp [tender to palpation] around umbilicus.Assessment: uti [urinary tract infection].Abdominal pain.On (b)(6) 2015: (b)(6) medical associates.(b)(6) , md.C.Storey, pac.Office notes.In pain all time, no energy, stays in bed/house all the time.On (b)(6) 2015: (b)(6) medical associates.(b)(6) , md.C.Storey, pac.Office notes.Abdominal pain x 2-3 wks.[illegible].Assessment: uti [urinary tract infection], fibromyalgia.On (b)(6) 2015: (b)(6) , pa-c.Office notes.Left side abdominal pain feels like hernia incision is going to open.Has had pain for a while now but seems to be [illegible] concerned she could have another hernia, feels same way.Left upper quadrant abdominal pain.Repeat ct abdomen and pelvis with contrast.Go to er if pain becomes severe.On (b)(6) 2015: (b)(6) regional medical center.(b)(6) , md.Radiology-ct abdomen/pelvis.History: left upper quadrant pain.Impression: suspicion for pedicles disease in posterior wall of antrum of the stomach, as described above.There is resolution of mechanical small-bowel obstruction secondary to repair of supraumbilical hernia.No evidence of ventral abdominal wall hernias.There is a postsurgical seroma noted in the incision site in the anterior abdominal wall.I cannot rule out possibility of early slight lung collection.On (b)(6) 2015: (b)(6) medical associates.(b)(6) , pa-c.Office notes.Left sided abdominal pain not feeling better from last visit.Abdominal pain since last surgery.Had ct of abdomen last visit and was essentially normal other than pud [peptic ulcer disease].Assessment: abdominal pain, chronic.Patient advised she has scar tissue from multiple abdominal surgeries, ct of abdomen was negative.On (b)(6) 2016: [facility ni].(b)(6) , pa-c.Office notes.Left mid abdomen swelling.States left side of abdomen has increased in size over the last 2 months.Was previously told hernia at site, has been tender and increasing pain levels.Assessment: hernia, abdomen left upper quadrant.Fibromyalgia.On (b)(6) 2016: [facility ni].(b)(6) , pa-c.Office notes.Has some constipation from pain med.Using otc [over the counter] stool softener.On (b)(6) 2017: (b)(6) medical assoc.(b)(6) fnp-bc.Office notes.Left side upper abdomen swelling chest pain shortness of breath.Reports numerous surgeries with history of 8 hernias in past.Physical exam: midline incision noted, hernia noted to left of incision; soft, reproducible, non-tender.On (b)(6) 2018: [missing records: records for 2 ct scans were not provided.] on (b)(6) 2018: [missing records: records for office visit to ¿intestinal surgeon¿ were not provided.] on (b)(6) 2018: (b)(6) medical assoc.(b)(6) fnp-bc.Office notes.Surgical history: hernia repair (b)(6) 2014 [discrepancy, records indicate (b)(6) 2015].Nausea.Had 2 ct scans first one said hernia, doc doesn¿t was to do surgery until she loses 50 pounds.Had pain in different places.Surgeon repeated ct scan.Sent her to intestinal surgeon, said intestines healthy.Round spot on left side of stomach.Physical exam: abdomen soft; tender area on left side of abdomen; feels like lipoma; tender when palpation.Diagnoses: nausea, left lower quadrant pain.On (b)(6) 2018: (b)(6) surgical associates.(b)(6) , md.Office notes.Presents for evaluation of abdominal wall hernia.Complains of frequent dull and aching pain in the left mid abdomen and occasionally bulging on right side.Pain usually lasts for minutes not hours.Relieved by rest, usually brought on by cough or activity.Does not have frequent coughing or sneezing and does not smoke.Recent ct scan suggests [missing pages].Physical exam: abdomen obese, soft, nontender.Left of midline upon standing has significant sized hernia defect.I could only feel 1 opening.Definitely to left of midline.On lying seems to reduce.Does have long midline surgical scar.Cannot feel any other hernia defect.Body mass index 39.0-39.9, adult.Recurrent ventral incisional hernia.Fairly prominent left lateral abdominal hernia with multiple previous abdominal operations.By scan report she has 2 hernia defects, of which i could only appreciate 1.There [sic] possibly confluent.Risk factors for surgery are moderate obesity, steroid use, multiple prior surgeries.Hernia is also relatively large.I have recommended review of ct myself.Most likely repair will be within my scope.It appears significantly difficult, i would refer her back to richmond where she had original surgeries.On (b)(6) 2018: [missing records: records for ct showing ¿recurrent hernia underneath mesh overlay¿ were not provided.] on (b)(6) 2018: (b)(6) medical center.(b)(6) , md.Office notes.Underwent ventral hernia repair for recurrent ventral hernia, developed abdominal pain after feeling tearing or pulling sensation in abdomen.I did independent evaluation of ct which shows recurrent hernia underneath mesh overlay that had been placed previously.She would like to repair done this year.Physical examination: hernia recurrence on left side of abdomen.It is reducible.No sign of incarceration.Recurrent hernia in need of repair.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2013: (b)(6) center.Xi luo, md.History & physical.Dyspnea.History of fibromyalgia, gastroesophageal reflux disease abdominal viral pericarditis status post pericardectomy 15 years ago with persistant pericardial effusion.Has been experiencing dyspnea for past 2 years.Reports she had laparoscopic bowel procedure where concerns of bowel incarceration was relieved by enlarging the hernia defect.Cardiac mri was performed during workup and significant right ventricular outflow obstruction was noted.Admitted to icu.Weight 89.7 bmi 31.9.Gastrointestinal exam: vertical midline healed incision from previous abdominal hysterectomy.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.History & physical.Diaphragmatic hernia.Plan: esophagogastroduodenoscopy, laparoscopic possible redo sternotomy, repair of diaphragmatic hernia, right sided diaphragm plication, possible bowel resection, feeding tube placement.History: progressive short of breath, inability to lay flat.Large right hemidiaphragmatic hernia, right ventricle compression, right hemidiaphragm.Loculated post pericardial effusion, ? cause of dysphagia.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Progress notes.Asa 1.On (b)(6) 2013: (b)(6) medical center.Discharge instructions.No straining & lifting more than 20 lbs for 6 weeks.Keep procedure site clean and dry until healed.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Office notes.Developed small wound infection about 3 weeks out from surgery.Left-sided abdominal pain.Wound about 1.5 cm in length.Lower part of incision has small area where there is breakdown of the skin, no evidence of deeper infection.She does have a gore-tex mesh underneath, i would like to explore this under anesthesia to make sure there is no deeper issue.May need a partial excision of this mesh or wound vac.Ct scan of chest and abdomen to make sure there is no underlying abscess.On (b)(6) 2013: (b)(6) medical center.(b)(6).Radiology-ct abdomen/pelvis.History: status post diaphragmatic hernia, evaluate for change.Findings: status post right-sided morgagni hernia repair with placement of a gore-tex mesh.Mild postsurgical changes are seen along the anteromedial aspect pf the left hepatic lobe.There is no evidence of recurrent or residual diaphragmatic hernia.There is interval resolution of the mass effect on the right atrium which demonstrates better dilatation on today¿s study.There is mild elevation of the right hemidiaphragm, similar to prior study.There is no evidence of bowel obstruction.A 0.7 x 1.2 cm periampullary duodenal diverticulum is noted.Visualized portions of the large mesh and small bowel image normally.There is a 2.4 x 1.6 x 2.5 cm open defect with packing material in the anterior abdominal wall in the midline which is located approximately 5 cm inferior to the site of gore-tex mesh placement.There is no definite intraperitoneal extension.There is no localized fluid collection.Intraperitoneal stranding is seen in the anterior abdomen deep to the midline incision tracking inferiorly, most likely representing postsurgical change.No large ventral hernias are noted.Impression: status post right morgagni hernia repair with placement of a gore-tex mesh.Mild postsurgical changes adjacent to the left hepatic lobe.No evidence of recurrent or residual hernia.Interval resolution of mass on the right atrium with improved venous return.Midline anterior abdominal wall open defect with packing material as above, located 5 cm inferior to the site of mesh placement.No definite intra-abdominal extension identified.Mild intraperitoneal stranding in the anterior abdomen, most likely representing postsurgical changes.No intra-abdominal abscess or fluid collection.Small periampullary duodenal diverticulum.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Anesthesia record.Weight 83.6 kg.Bmi 29.8.Asa 2.On (b)(6) 2013: (b)(6) medical center.Microbiology report.Wound culture.Source: intraoperative site.Body site: abdomen.Final report: no aerobes or anaerobes isolated.No microorganisms seen.Moderate wbc¿s, few squamous epithelial cells.On (b)(6) 2013: (b)(6) medical center.(b)(6), pa.Discharge instructions.Wound care instructions.No strenuous pushing or pulling for 14 days, no heavy lifting more than 10 lbs for 14 days.On (b)(6) 2013: (b)(6) medical center.Operating room clinical documentation.Specimens & cultures: specimen labeled as: 8th rib, subcrinal lymph node, pericardium.On (b)(6) 2013: (b)(6) medical center.Lab.Wbc 11.9.On (b)(6) 2013: (b)(6) medical center.Lab.Wbc 11.8.On (b)(6) 2015: (b)(6) health center.Adam lustig.Radiology-ct abdomen/pelvis.Findings: images through the lung bases again demonstrate prior repair of an anterior right morgagni hernia with mesh.Capsular surface calcification at the right liver dome has developed in the interval.A small hiatal hernia is present which is fluid-filled.Stomach and duodenum are also fluid-filled.There is moderate dilatation of the jejunum and proximal ileum to the level of a left supraumbilical hernia representing the most inferior of multiple ventral predominantly fat-containing hernias, although some also contain anterior nonobstructing transverse colon richter¿s hernias.There is minimal amount of fluid within the obstructing hernia sac.There is no bowel wall thickening, pneumotosis, portal venous gas or free intraperitoneal air.Distal small bowel and colon are relatively collapsed.A few sigmoid colon diverticula are seen without diverticulitis.There is trace pelvic ascites.Impression: final report.Moderately high-grade mid to distal small bowel obstruction secondary to a likely incarcerated left supraumbilical ventral hernia.No evidence of ischemia.Trace ascites.Healed upper and lower abdominal wall incisions with multiple predominately fat-containing midline upper abdominal wall hernias.Post right anterior morgagni hernia repair with mesh.Progressive capsular hepatic subcentimeter sized hypodensity.On (b)(6) 2015: (b)(6) health center.(b)(6) turner.Radiology-upper gi with small bowel follow-through.Indication: assess for small bowel obstruction.Patient with prior abdominal surgery and ct scan showing signs of bowel obstruction.Conclusions: no evidence of small bowel obstruction.Patient had multiple anterior abdominal wall ventral hernias containing loops of small bowel noted on the ct scan from (b)(6) 2015 which may have accounted for the bowel obstruction and which may have reduced prior to or during this study.Small hiatal hernia.On (b)(6) 2015: exam: abdomen: periumbilical bulge appreciated with coughing.Impression/plan: symptomatic incisional hernia, hernia repair.On (b)(6) 2015: (b)(6) medical center.(b)(6), md; (b)(6), pgy-1.Discharge summary.Discharge diagnosis: ventral hernia.Hospital course: admitted.Ct scan with incarceration of small bowel and mid-high grade obstruction.Upper gi showed no obstruction.Had return of bowel function and hernias were seen clinically to have reduced.Discharged home with analgesia and bowel regimen and probision to follow up to discuss future repair of hernia.On (b)(6) 2015: (b)(6) medical center.(b)(6), md.Office notes.History of bowel obstruction and ventral hernias now with abdominal pain preventing her daily activities.Weight 210 lbs, bmi 34.0.Impression/plan: since she has a swiss cheese hernias and she is in so much pain with previous bowel obstruction secondary to the, it is appropriate to consider all options and more favorably component separation.She will need pace.On (b)(6) 2016: [missing records: records for ct abdomen/pelvis were not provided.] on (b)(6) 2016: (b)(6) medical center.(b)(6), md.Office notes.Abdominal pain.Ct: wall thickening of the ascending colon with findings suspicious for intramural and likely adjacent abscess.This may be secondary to diverticulitis.There is mild wall thickening of the rectosigmoid colon which could be infectious or inflammatory and clinical correlation for inflammatory bowel disease is advised.Status post ventral hernia repair.Small bowel loops and a portion of the transverse colon herniate through the anterior abdominal musculature but are contained by the mesh.There is no bowel obstruction.Impression/plan: abdominal pain related to recent significant weight gain.No recurrence or fluid on ct scan around hernia.Questionable colitis in ct scan.Does have diverticulosis.Follow up with primary care gi.Weight loss plan is advisable.On (b)(6) 2017: (b)(6) medical center.(b)(6), md.Office notes.Upper abdominal pain, right groin pain.Impression/plan: possible small right inguinal hernia, cannot distinguish if she does have a recurrent incisional hernia.Obtain ct, follow up end of this month.On (b)(6) 2017: (b)(6) medical center.(b)(6).Radiology ¿ ct abdomen/pelvis.History: abdominal pain with hernia.Impression: complex ventral hernias containing loops of small bowel and colon.No obstruction.On (b)(6) 2017: (b)(6) medical center.(b)(6), md.Office notes.Wants hernia fixed.Recurrent ventral hernia.Impression/plan: had conversation regarding obesity and recurrence of hernias, will start an exercise program and come back with 20 lbs less than now to be considered for repair.On (b)(6) 2017: (b)(6) medical center.[ni].Telephone call.Patient states she is very nauseous and in double the pain.Requesting to speak to dr.Ferrada.Patient states could she be scheduled for surgery or would she need to come in for another office visit.Requesting call back as soon as possible.01/03/2018: (b)(6) medical center.Paul ferrada, md.Office notes.Known ventral hernia comes with new pain left lower quadrant.Obesity.Former smoker, has not smoked in 40 years.Impression/plan: possible diverticulitis, ct scan.On (b)(6) 2018: (b)(6) medical center.Sarah winks.Radiology ¿ ct abdomen/pelvis.History: abdominal pain left lower quadrant subjective fevers.Impression: postsurgical changes in the anterior abdominal wall with evidence of prior ventral hernia repair with residual hernias containing small bowel as well as a portion of transverse colon (richter¿s hernia) again noted.Areas of decreased prominence of haustral folds in the colon, which can be seen in setting of chronic inflammation.On (b)(6) 2018: (b)(6) medical center.(b)(6), md.Office notes.Left sided abdominal pain with bloating, chronic constipation.Weight 203.3 lbs, bmi 33.46.Plan: colonoscopy.On (b)(6) 2018: (b)(6) medical center.(b)(6).Telephone call.Patient states can¿t stand hernia pain.Deadly pain, hernia has moved to incision and feels like something is burning, cutting it now.Has not been out of home for 1 month due to pain.On (b)(6) 2018: (b)(6) medical center.(b)(6), md.Office notes.Pain left lower quadrant.Getting worse, larger in the past couple of weeks.Exam: abdomen: reducible hernia.Plan: ct abdomen/pelvis.On (b)(6) 2018: (b)(6) medical center.(b)(6).Radiology ¿ ct abdomen/pelvis.History: recurrent ventral hernia.Comparison (b)(6) 2018.Impression: increased size of bowel containing ventral hernia, greatest inferiorly.No obstruction.No pathologically enlarged lymph nodes.Unchanged postsurgical appearance in the right upper quadrant and right lung base as above.Diverticulosis without acute diverticulitis.On (b)(6) 2018: (b)(6) medical center.(b)(6), md.Office notes.Evaluation of ventral hernia.No obstructive symptoms.Noticed hernia is getting larger and causing more pain.Comes today with ct scan, we ordered.Reviewed ct scan, it shows large herniation with some retraction of the musculature especially on the left laterally.Does not show obstruction.Wishing for repair.Exam: abdomen: well-healed midline scar and reducible large hernia over left of umbilicus.Impression/plan: large recurrent ventral hernia in need of repair, will schedule.On (b)(6) 2018: (b)(6) medical center.Or/pacu/icu notes.Weight 94 kg.Asa 2.On (b)(6) 2018: (b)(6) medical center.(b)(6) , md; (b)(6) , md, res; (b)(6) , md, res.Operative report.Procedure preformed: ventral hernia repair.Anesthesia: general.Fluids: 400 cc.Urine output: 150 cc.On (b)(6) 2018: (b)(6) medical center.(b)(6) , md.Pathology report.Surgical pathology clinical information: ventral hernia sac.Gross diagnosis: hernia sac, clinically ventral.On (b)(6) 2018: (b)(6) medical center.(b)(6) , rn.Nurse notes.Abdominal binder.On (b)(6) 2018: (b)(6) medical center.(b)(6) , md.Discharge summary.Discharge diagnosis: status post open ventral hernia repair.Hospital summary: admitted for open ventral hernia repair with mesh.Intraoperatively decided not to replace mesh but used previous mesh to repair the ventral hernia.Tolerated diet.Vital signs stable.Ambulatory.Passing gas, no bowel movement yet.Follow up with dr.Whelan 08/02/18.On (b)(6) 2018: (b)(6) medical center.(b)(6) , md.Discharge instructions.Activity: no heavy lifting more than 10 lbs for 6 weeks.Wound care: may take off dressing tomorrow.May shower tomorrow.Do not submerge wound underwater.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1695, 1930, 1994, 2240 3191: appropriate term/code not available for ¿swiss cheese defect¿, ¿scarring¿, and ¿open draining wound¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span december 23, 2009 through july 30, 2019 and not all records received in this time span are relevant to the gore-tex® soft tissue patch.Patient information: medical history: obesity: (b)(6) 2013: 197 lbs., bmi 31.9.(b)(6) 2013: 184 lbs., bmi 29.8.(b)(6) 2015: 214.7 lbs., bmi 34.7.(b)(6) 2016: ¿obesity.¿ (b)(6) 2015: ¿former smoker.¿ viral pericarditis, pericardial effusion.Gastroesophageal reflux disease [gerd].Esophagitis/gastritis.Sigmoid colon diverticula.Chronic pain.Surgical procedures: unknown dates: cholecystectomy, hysterectomy, ¿breast surgery.¿ 1998: pericardiectomy.(b)(6) 2011: history removed ¿sack from heart¿, bladder ¿tack.¿ (b)(6) 2013: laparoscopic repair internal hernia.(b)(6) 2013: exploratory laparotomy.Reduction of recurrent diaphragmatic hernia and repair with gore-tex mesh.Drainage of complex pericardial effusion.Implant: gore-tex® soft tissue patch.(b)(6) 2013: abdominal wound exploration and washout with debridement, wound vac placement.(b)(6) 2013: right thoracotomy.Right hemidiaphragmatic plication.Drainage of complex pericardial effusion with pericardial window.(b)(6) 2015: exploratory laparotomy with component separation, closure of the midline fascia, creation of musculocutaneous flap of 35 cm length, 25 cm width, placement of prolene mesh.Implant: prolene mesh.(b)(6) 2018: ventral hernia repair.(b)(6) 2018: recurrent, incarcerated, ventral incisional hernia repair with mesh implantation.Mesh explantation.Relevant medical information: (b)(6) 2013: indication.¿the patient is a 56-year-old female with intermittent severe abdominal pain and an apparent obstruction in her mid transverse colon.On barium enema, there appears to be passage of a loop of transverse colon through an internal hernia above the liver.This was confirmed on ct scan and she is recommended for laparoscopic repair.¿ inpatient hospitalization [hospitalization dates unknown].(b)(6) 2013: laparoscopic repair of internal hernia.¿with these trocars in place, the abdominal cavity was insufflated.The herniated colon was readily identified going through the hole described above in the falciform ligament.Colon was reduced without difficulty although it was adherent at the inferior most aspect of the defect.All adhesions of the colon and omentum to the hernia defect were divided with the harmonic scalpel.The transverse colon was inspected and as a result of having been in the hernia had developed a hairpin turn with 2 adjacent segments of transverse colon adherent to 1 another.These adhesions were taken down with the harmonic scalpel and the transverse colon was straightened.The falciform ligament was excised fully using the harmonic scalpel.A portion of the hernia sac was excised.After reduction of the colon, it was felt that the hernia was very widemouthed and opening the mouth a bit wider would prevent further incarceration of abdominal viscera.Accordingly, the thinnest portion of the wall of the hernia was divided with the harmonic scalpel.At the apex of this division, this resulted in entry into the right pleural space via a small defect.This was closed with 2 interrupted 0 ethibond sutures.Following this, carbon dioxide was permitted to escape from the abdominal cavity.The trocars were removed.Skin incisions were closed with dermabond." implant preoperative complaints: (b)(6) 2013: history & physical.¿dyspnea.History of fibromyalgia, gastroesophageal reflux disease abdominal viral pericarditis status post pericardectomy [sic] 15 years ago with persistant [sic] pericardial effusion.Has been experiencing dyspnea for past 2 years.Reports she had laparoscopic bowel procedure where concern of bowel incarceration was relieved by enlarging the hernia defect.Cardiac mri was performed during workup and significant right ventricular outflow obstruction was noted.Admitted to icu.¿ (b)(6) 2013: ct abdomen/pelvis [a/p].¿impression: large anterior diaphragmatic (morgagni) hernia containing loop of transverse colon with no evidence of obstruction.This produces mass effect on the heart, specifically the right ventricle.Loculated posterior pericardial fluid.A loculated pericardial effusion is again seen minimally changed from prior.Mild elevation of the right hemidiaphragm is apparent, with elevation of liver.Adjacent atelectatic changes at right lung base.¿ (b)(6) 2013: ct chest.¿impression: extensive anterior abdominal diaphragmatic hernia noted with extension of a loop of right transverse colon through the defect, resulting in significant compression of right heart, particularly right atrium.Some compression in anteroposterior direction also noted resulting in increased compression of left atrium by the posterior pericardial fluid collection previously noted.Mild elevation of right hemidiaphragm.¿ (b)(6) 2013: chest fluoroscopy x-ray.¿impression: no convincing evidence for paradoxical motion of right hemidiaphragm.Movement on right sluggish and minimal.Normal motion of left hemidiaphragm.¿ (b)(6) 2013: ¿the patient is a 57-year-old female with progressive shortness of breath and orthopnea over the last several months.She underwent a laparoscopic repair of what appears to be an anterior diaphragmatic hernia.Over the last few months, her symptoms have become progressively worse.Ct scan and mri shows a small complex posteriorly based pericardial effusion.She also has an elevated immobile right hemidiaphragm on sniff test.She has a large amount of colon and omental fat in the hernia defect, which is compressing the right ventricle.We decided to repair this hernia defect via abdominal approach.¿ ¿we also discussed the need for placating the right hemidiaphragm, which would likely be done in a sequential fashion, based on her symptom improvement and her recovery after the repair of the diaphragmatic hernia.¿ implant procedure: exploratory laparotomy.Reduction of recurrent diaphragmatic hernia and repair with gore-tex mesh.Drainage of complex pericardial effusion.[implant: gore-tex® soft tissue patch, 1315020020/11154096, 15cm x 20 cm x 2mm thick].Implant date: (b)(6) 2013 [hospitalization dates (b)(6) 2013].Findings: ¿laparotomy showed a large amount of transverse colon, omentum and omental fat herniated through a defect to the right of the esophageal hiatus anteriorly.This was anterior to the left lateral segment of the liver in the area of morgagni¿s defect.The hernia sac was reduced along with viable colon and omental fat.The hemidiaphragm was very high and elevated, which could not be seen, but only be palpated with the entire hand going into the abdominal cavity, to go above the dome of the liver and feel it.The diaphragm was resuspended off of the costal cartilages and the medial portion was closed with a 2 mm gore-tex patch.There was a complex pericardial effusion based posteriorly, which was drained, and a blake drain was left in place.¿ description of hernia being treated: ¿standard midline laparotomy was performed.Xiphoid process was excised.Peritoneal cavity was entered after the fascia was opened in the midline.Part of the falciform ligament was excised.Inspection of the peritoneal cavity showed that anterior to the left lateral segment of the liver, there was a moderate size hernia defect in the diaphragm and there was a large amount of colon and omentum stuck up in the chest.These herniated contents were carefully reduced, hernia sac was the brought down with it, and it was excised.The omentum and the transverse colon were carefully inspected and appeared that there was [sic] ischemia nor any strictures.The esophageal hiatus on palpation appeared unremarkable.The hernia defect was about 5 x 5 cm in size, anterior to the left lateral segment of the liver, to the right of the esophageal hiatus in the area of the morgagni¿s defect.The edges of the diaphragm were palpated, which appeared to be healthy.The right hemidiaphragm appeared to be very high with the entire hand going into the abdominal cavity before the dome of the liver could be palpated, and above, the right hemidiaphragm was located.There was a complex-appearing pericardial effusion posterior to the right ventricle, which was seen after the hernia sac was reduced.This pericardial effusion was drained and there was serous fluid present.The edges of the diaphragm musculature were then resuspended of the costal margins using #1 prolene stitches in a horizontal mattress fashion.¿ implant size and fixation: ¿a 2 mm gore-tex patch was then used to cover the residual defect, which was about 5 x 4 cm in size.The patch was placed in an onlay fashion with horizontal mattress stitches, anchoring it to the diaphragm posteriorly and to the costal margins anteriorly.A blake drain was placed above the repair into the pericardial sac for postoperative drainage.An ng tube was made sure to be present in the stomach.The colon did not appear to be overtly dilated.There was no tension on the hernia repair.The left lobe of the liver covered partially the patch used for the closure of the defect.Laparotomy was closed with the fascia reapproximated in the midline with a #1 prolene running stitch with every 3rd stitch being #vicryl reinforcement stitch.Skin incision was closed with staples.¿ (b)(6) 2013: pathology report.¿gross only: hernia sac; excision: fibromembranous soft tissue with minimal attached adipose tissue.¿ (b)(6) 2013: discharge summary.¿postoperatively, did very well.Discharge home after blake drains from right chest and pericardium were removed.¿ relevant medical information: (b)(6) 2013: ¿abcess [sic] to incision on abdomen x a few days.Abdomen started swelling, red, tender.No drainage.Center of abscess yellow.Staples removed last week.¿ ¿abdomen: cyst in upper incision line, erythema, soft.Center of incision yellow, mild ttp [tender to palpation], no drainage, remainder of incision site appears to be healing nicely.Rx [prescribe] keflex.¿ (b)(6) 2013: ¿developed small wound infection about 3 weeks out from surgery.Left-sided abdominal pain.Wound about 1.5 cm in length.Lower part of incision has small area where there is breakdown of the skin, no evidence of deeper infection.She does have a gore-tex mesh underneath, which i cannot clearly see, but i would like to explore this under anesthesia to make sure there is no deeper issue.If deeper infection, may need a partial excision of this mesh or wound vac.Ct scan of chest and abdomen to make sure there is no underlying abscess.¿ (b)(6) 2013: ct a/p.¿impression: status post right morgagni hernia repair with placement of a gore-tex mesh.Mild postsurgical changes adjacent to the left hepatic lobe.No evidence of recurrent or residual hernia.Interval resolution of mass on the right atrium with improved venous return.Midline anterior abdominal wall open defect with packing material as above, located 5 cm inferior to the site of mesh placement.No definite intra-abdominal extension identified.Mild intraperitoneal stranding in the anterior abdomen, most likely representing postsurgical changes.No intra-abdominal abscess or fluid collection.¿ (b)(6) 2013: ct chest/abdomen.¿no postsurgical complications of abscess or phlegmon collections or sizable ascetic fluid collections in the peritoneal cavity of abdomen.New mild elevation of right hemidiaphragm with new mild focal linear subsegmental atelectasis in right lower lobe, no pleural effusions or acute consolidations.¿ (b)(6) 2013: history: ¿.Underwent a recurrent diaphragmatic hernia repair via laparotomy and gore-tex mesh placement.About 3 weeks out from her surgery, she presented back with a superficial wound infection, which was opened in the office and fat necrosis kind of material was drained.Over the next 2 weeks, the wound appeared to be clean but there appeared to be some whitish plaque at the bottom of the bone that was concerning for mesh involvement.Ct scan did not suggest so; however, patient needs further procedures for a paralyzed right hemidiaphragm and before proceeding with a major operation we decided to explore this wound.¿ inpatient hospitalization [hospitalization dates (b)(6) 2013].(b)(6) 2013: abdominal wound exploration and washout with debridement.Wound vac placement.¿the upper wound was probed first.The wound opening was slightly tangential to the depth of the wound and skin was opened towards the inferior edge for about a centimeter so that it could be explored thoroughly.There was no evidence of purulent material nor any discharge.There was some fibrinous debris at the base, which was cleared out, and fascia appeared to be intact.A prolene stitch was seen coursing through the area but there was no fascial defect and no mesh was visualized whatsoever.There were [sic] no sinus tract once all the subcutaneous tissues were debrided to healthy granulation tissue.A small wound vac was placed in this area.Culture was done before this.The lower part of the incision had a skin breakdown on the superficial edges, along with some blisters along the incision.These blisters were taken down and the skin edges were connected to open up the incision for about 3 cm.This only appeared to be about 2 mm thick into the subcutaneous fatty layer, with no deep sinus tracts or any other suggestion of a deep abscess or a deeper infection.This area was cleaned out as well and a sterile dressing was applied.¿ ¿postop diagnosis: ¿midline laparotomy wound infection.No evidence of deep infection or any mesh involvement.¿ (b)(6) 2013: microbiology.¿wound culture.Final report: no aerobes or anaerobes isolated.No microorganisms seen.Moderate wbc¿s, few squamous epithelial cells.¿ (b)(6) 2013: discharge summary.¿tolerated procedure well.On postop day 2, medically stable for discharge.Wound vac taken down prior to discharge.¿ (b)(6) 2013: ¿she developed a late wound infection on her laparotomy side that has nearly healed with the wound vac therapy and local wound care.Most recent ct scan did not suggest any evidence of mesh involvement with the superficial infection.Exam: the midline laparotomy wound is almost healed with 2 sites of wound infection, have superficial granulation tissue, and only a mm or two of deep wound.Today, in the clinic, i thoroughly discussed the next step, which is right hemi diaphragm plication.¿ (b)(6) 2013: history: ¿.57-year-old female with complex surgical history which included some kind of laparoscopic repair of a diaphragmatic hernia.Subsequently, she had right diaphragm paralysis and a recurrent hernia with orthopnea and shortness of breath.The diaphragmatic hernia was repaired with mesh, and now she presents for a right hemidiaphragmatic plication.¿ inpatient hospitalization [hospitalization dates (b)(6) 2013].(b)(6) 2013: right thoracotomy.Right hemidiaphragmatic plication.Drainage of complex pericardial effusion with pericardial window.¿findings: seventh intercostal space posterolateral thoracotomy on the right side without any complications.A very high-riding diaphragm with extensive adhesions to the right middle lobe.The diaphragm was plicated with tevdek stitches using pledgets in a radial fashion, and these sutures were reinforced with #1 prolene, again in a radial fashion in between the tevdek stitches.The diaphragm was plicated and was tight like a drum at the end of the case and was pushed down compared to before.A complex pericardial effusion was identified based on the previous ct scan above the inferior pulmonary vein and in front of the esophagus.A small pericardial window was made, and about 100 cc of serous fluid was drained.Fluid was sent for culture and cytology.A moderate-sized subcarinal lymph node was identified which was removed and sent for pathologic evaluation.A 28-french chest tube and a 10-french jp drain were placed in the pleural and pericardial space respectively.¿ (b)(6) 2013: pathology.¿surgical pathology microscopic interpretation: gross diagnosis (specimen #1) gross only: bone, clinically eighth rib, partial resection of.Subcarinal lymph node (specimen #2); excision: reactive lymph node with anthracosis.Pericardium (specimen #3); pericardial window: pericardial fibrosis with cautery artifact.¿ (b)(6) 2013: discharge summary.¿recovered well, and was discharged home.¿ (b)(6) 2014: ¿complains of pain near incision site from recent surgeries.States pain under left breast and is sharp with movements.States pain is severe when laying down at night or leaning back, but is ok with sitting leaning more forward.States it feels like something is ripping inside.Recently undergone 3 surgeries on chest over last couple of months.Had infection at surgical [sic] as well that required wound vac.Infection resolved.States chronic pain is not well controlled.Assessment: pain under left breast/midsternal region appears to be coming more from scar tissue from multiple surgeries.No signs of infection.¿ (b)(6) 2014: ¿abdominal and lower back pain.Abdominal pain comes and goes.Pain mainly at surgical site/pulling-chronic since surgery.Abdomen: ttp [tender to palpation] overlying scar.Assessment: fibromyalgia, chronic pain, low back pain, abdominal pain.Developed opioid tolerance.Will start methadone.¿ (b)(6) 2015: ¿in pain all time, no energy, stays in bed/house all the time.¿ (b)(6) 2015: ¿abdominal pain x 2-3 wks.[illegible].Assessment: uti [urinary tract infection], fibromyalgia.¿ (b)(6) 2015: ct a/p.Impression: ¿moderately high-grade mid to distal small bowel obstruction secondary to a likely incarcerated left supraumbilical ventral hernia.No evidence of ischemia.Trace ascites.Healed upper and lower abdominal wall incisions with multiple predominately fat-containing midline upper abdominal wall hernias.Post right anterior morgagni hernia repair with mesh.Progressive capsular hepatic subcentimeter sized hypodensity.¿ (b)(6) 2015: upper gi with small bowel follow-through.¿conclusions: no evidence of small bowel obstruction.Patient had multiple anterior abdominal wall ventral hernias containing loops of small bowel noted on the ct scan from (b)(6) 2015 which may have accounted for the bowel obstruction and which may have reduced prior to or during this study.Small hiatal hernia.¿ inpatient hospitalization [hospitalization dates (b)(6) 2015].(b)(6) 2015: ¿she had an acute onset abdominal pain and intractable episode of n/v [nausea/vomiting] tuesday [sic] morning that caused her to go to osh where she continued to have n/v.Ct abdomen at osh showed incisional hernia with bowels present in the hernia.She states she had spits of blood during vomiting.Her nausea and vomiting resolved after ngt placement.Exam: abdomen: periumbilical bulge appreciated with coughing.Impression/plan: symptomatic incisional hernia, hernia repair.¿ (b)(6) 2015: consultation.¿states for past 2-3 months, difficulty voiding.Has had bladder prolapse/revision.Consulted for urinary retention.Will likely need cystoscopy, pelvic exam to look for evidence of bladder mesh exposure, prolapse or any anatomic abnormalities.¿ (b)(6) 2015: discharge summary.¿had return of bowel function and hernias were seen clinically to have reduced.Discharged home with analgesia and bowel regimen and provision to follow up to discuss future repair of hernia.¿ (b)(6) 2015: ¿history of bowel obstruction and ventral hernias now with abdominal pain preventing her daily activities.Impression/plan: since she has a swiss cheese hernias and she is in so much pain with previous bowel obstruction secondary to them, it is appropriate to consider all options and more favorably component separation.¿ inpatient hospitalization: [hospitalization dates (b)(6) 2015].(b)(6) 2015: exploratory laparotomy with component separation, closure of the midline fascia, creation of musculocutaneous flap of 35 cm in length and 25 cm in width, and placement of a prolene mesh.¿incision with the knife was done in the midline and then with careful dissection, we dissected from the skin to the fascia and taking care of not getting into bowel since she has had multiple defects.The hernia sac was just immediately below the umbilicus and she has had in total 7 small hernias in a swiss cheese pattern throughout the midline.Careful dissection not to injure the bowel was taken.Afterwards, we did some lysis of adhesions for about 20 minutes to have better visualization and better purchase of the fascia.We tried to put the fascia together, but there was too much tension and there was a gap of about 20 cm that we could not reach at all, even with tension, so then we decided to do a component separation.We were able to expose the fascial edges laterally on both sides, both the right and left side, since there was large gap and the fascia edges could not be primarily approximated, we therefore, began to raise flaps on the right and left sides to reveal the recuts sheath, and then the lateral edge of the rectus sheath, we incised over the oblique muscles laterally to help advance the fascia towards the midline.We were able to bring the fascia together without tension in this running fashion and then once this was done, we placed a large prolene mesh 25 inch by 25 inch over the fascial closure and tacked it down just underlying tissue, not taking it too deep and strategically placed sutures with 2-0 vicryl interrupted.We were able to achieve closure without tension and we closed the fascia with #1 pds nonlooped with a blunt needle in a running fashion and we placed the prolene mesh 25 inches x 25 inches.We used the entire mesh to be able to cover the whole area of the defect.We placed 2 jps and we closed the scarpa¿s fascia with vicryl and we closed the skin with monocryl.¿ (b)(6) 2015: discharge summary.¿procedure without complication, postoperative course without complication.By postoperative day 4, had good pain control, was tolerating regular diet.Discharged home with drain in place.¿ (b)(6) 2015: ¿.Follow up after drains removed ¿ doing well follow up as needed.¿ (b)(6) 2015: ct a/p: ¿impression: there is resolution of mechanical small-bowel obstruction secondary to repair of supraumbilical hernia.No evidence of ventral abdominal wall hernias.There is a postsurgical seroma noted in the incision site in the anterior abdominal wall.¿ (b)(6) 2016: ct a/p.¿findings: the patient is status post ventral hernia repair with likely large mesh in place.There are small fat-containing hernia defects along the left lateral aspect of the mesh.There is a ventral hernia defect superiorly to the mesh.There are postsurgical changes throughout the anterior abdominal wall.There is diastases of the rectus abdominis musculature.Nonobstructed small bowel loops and a portion of the transverse colon are seen herniating through the muscle but contained by the mesh.Impression: status post ventral hernia repair.Small bowel loops and a portion of the transverse colon herniate through the anterior abdominal musculature but are contained by the mesh.There is no bowel obstruction.¿ (b)(6) 2017: ct a/p.¿impression: complex ventral hernias containing loops of small bowel and colon.No obstruction.¿ [of note: the patient continues with complaints and complications related to the above outlined complex ventral hernias and requires additional surgical procedures, including explanation and implantation of non-gore products.There are no additional references to the prior diaphragmatic repair made on (b)(6) 2013 with the gore-tex® soft tissue patch.The gore-tex® soft tissue patch remains implanted per records supplied through (b)(6) 2019.] conclusion: it should be noted that the gore-tex® soft tissue patch.Instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.